Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 263, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 27, 2009, 4:54 PM CDT for Lamar County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 4:54 PM CDT (21:54 UTC)
- Expired
- May 27, 2009, 5:25 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 272154
SVRBMX
ALC075-272245-
/O.NEW.KBMX.SV.W.0263.090527T2154Z-090527T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT WED MAY 27 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF VERNON...
* UNTIL 545 PM CDT
* AT 454 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF
VERNON...OR 7 MILES NORTH OF MILLPORT...AND MOVING NORTHEAST AT 5
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLOOMING GROVE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3386 8806 3378 8795 3366 8794 3364 8795
3358 8808 3368 8822
TIME...MOT...LOC 2154Z 227DEG 5KT 3366 8812
$$
272 follow-up statements
000
WWUS54 KBMX 272209
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT WED MAY 27 2009
ALC075-272245-
/O.CON.KBMX.SV.W.0263.000000T0000Z-090527T2245Z/
LAMAR AL-
509 PM CDT WED MAY 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN LAMAR COUNTY...
AT 508 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHTOGY...OR
6 MILES SOUTH OF VERNON...MOVING NORTHEAST AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CODY
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3383 8806 3378 8795 3369 8794 3366 8795
3364 8797 3362 8807 3366 8819
TIME...MOT...LOC 2209Z 227DEG 5KT 3367 8810
$$
KSL000
WWUS54 KBMX 272225
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CDT WED MAY 27 2009
ALC075-272235-
/O.CAN.KBMX.SV.W.0263.000000T0000Z-090527T2245Z/
LAMAR AL-
525 PM CDT WED MAY 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAMAR COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3383 8806 3378 8795 3369 8794 3366 8795
3364 8797 3362 8807 3366 8819
TIME...MOT...LOC 2225Z 227DEG 5KT 3369 8808
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:25 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 27, 3:25 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT WED MAY 27 2009 .DISCUSSION... VERY MOIST AIRMASS REMAINS IN THE AREA TODAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN ASSOCIATION WITH SEVERAL SHORTWAVES MOVING THROUGH AHEAD OF A COLD FRONT ACROSS WESTERN PORTIONS OF THE ARKLAMISS. THIS FRONT WILL CONTINUE TO MOVE SLOWLY EASTWARD TONIGHT...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE DAY ON THURSDAY. GENERAL THINKING IS THAT THERE WILL BE TWO ROUNDS OF SHOWERS AND THUNDERSTORMS THAT WILL AFFECT PORTIONS OF CENTRAL ALABAMA...ONE EARLY IN THE MORNING IN ASSOCIATION WITH A PREFRONTAL TROUGH...AND ONE DURING THE DAY IN ASSOCIATION WITH THE ACTUAL COLD FRONT. CONVECTIVE DEVELOPMENT WITH THE PREFRONTAL TROUGH WILL SPREAD SHOWERS AND THUNDERSTORMS EASTWARD INTO WESTERN PORTIONS OF ALABAMA...BUT THE STORMS SHOULD GENERALLY DISSIPATE BEFORE REACHING CENTRAL PORTIONS OF THE STATE DUE TO THE LOSS OF DAYTIME HEATING. THE SECOND ROUND OF SHOWERS AND STORMS IN ASSOCIATION WITH THE ACTUAL COLD FRONT LOOKS TO BE THE MAIN AREA OF CONCERN TOMORROW...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL ALABAMA DURING THE AFTERNOON HOURS. IN THE VERY MOIST AND UNSTABLE ENVIRONMENT...WITH CAPE VALUES APPROACHING 2000 J/KG...AND STRONG UNIDIRECTIONAL WIND SHEAR IN THE MID- LEVELS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS AT THE SURFACE BEING THE PRIMARY THREATS. THE STORM PREDICTION CENTER HAS A MAJORITY OF CENTRAL ALABAMA AND PORTIONS OF WESTERN GEORGIA UNDER A SLIGHT RISK FOR SEVERE WEATHER AS THE COLD FRONT REDEVELOPS CONVECTION LATER IN THE AFTERNOON AND EVENING. BEHIND THE COLD FRONT...A SHOT OF DRIER AIR WILL MOVE IN FROM THE NORTHWEST ON FRIDAY. LEFT A SLIGHT CHANCE OF POPS ACROSS THE AREA ON FRIDAY FOR THE POSSIBILITY OF A FEW IMPULSES TO ROTATE AROUND THE LOW PRESSURE AREA IN THE NORTHWESTERLY FLOW ALOFT. THINGS BEGIN TO FINALLY DRY OUT ON SATURDAY...AS HIGH PRESSURE BUILDS IN TO OUR WEST. MOSTLY SUNNY SKIES LOOK TO PREVAIL FOR THE REMAINDER OF THE FORECAST PERIOD...WITH TEMPS HEATING UP A BIT. TEMPERATURES AROUND 90 ARE EXPECTED FOR SUNDAY AND MONDAY...WHICH ARE ABOUT FIVE DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. HIGHS IN THE UPPER 80S ARE EXPECTED FOR THE REMAINDER OF THE PERIOD. LOWS WILL RANGE FROM THE LOWER 60S ON SATURDAY AFTER THE FRONTAL PASSAGE...AND WILL RISE INTO THE MID 60S FOR THE REST OF THE PERIOD. 56/17 && .AVIATION...18Z TAF DISCUSSION. SCATTERED TO BROKEN CUMULUS FIELD IS EXPECTED THROUGH THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH CENTRAL ALABAMA BUT SHOULD NOT BE WIDESPREAD ENOUGH TO INCLUDE IN TAFS. CURRENT RADAR TRENDS SUGGEST MORE NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE ACROSS FAR SOUTHERN ALABAMA AND NORTHERN FLORIDA. SOME OF THESE STORMS COULD DRIFT NORTH AND EASTWARD TOWARD TOI LATER THIS AFTERNOON...SO WILL CONTINUE TO MONITOR THE CONVECTIVE TRENDS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 84 63 82 60 / 40 60 20 20 10 ANNISTON 67 84 65 82 59 / 40 60 20 20 10 BIRMINGHAM 68 84 65 82 60 / 40 50 20 20 10 TUSCALOOSA 68 85 65 83 62 / 50 20 20 20 10 CALERA 68 84 66 82 60 / 30 50 20 20 10 AUBURN 66 85 65 84 59 / 30 60 30 20 10 MONTGOMERY 69 85 67 85 62 / 30 60 20 20 10 TROY 69 85 67 84 62 / 30 60 30 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 56/88
Hazardous weather outlook, May 27, 1:30 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED MAY 27 2009 ALZ011>015-017>050-281828- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... FROM 2 PM UNTIL 8 PM...PRODUCING WIND GUSTS OF 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY... PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE PRIMARY RISK AREA WILL BE AREAS ALONG AND SOUTH OF I-20...MAINLY BETWEEN 2 PM UNTIL 8 PM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY ON THURSDAY.
In the hours before
Special weather statement, May 27, 2:08 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 208 PM CDT WED MAY 27 2009 ALZ022-030-031-272000- GREENE-PICKENS-SUMTER- 208 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND SUMTER COUNTIES UNTIL 300 PM CDT... AT 206 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF MEMPHIS...OR 8 MILES SOUTHWEST OF ALICEVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MEMPHIS. GEORGE DOWNER AIRPORT. MCMULLEN. ALICEVILLE. PLEASANT RIDGE. DILLBURG. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 2:27 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 227 PM CDT WED MAY 27 2009 ALZ031-272015- GREENE- 227 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 315 PM CDT... AT 227 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WEST GREENE...OR 8 MILES NORTHWEST OF EUTAW... MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEST GREENE. I 20 REST AREA NEAR EUTAW. CLINTON. LEWISTON. UNION. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 3:24 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT WED MAY 27 2009 ALZ030-031-272115- GREENE-SUMTER- 324 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 415 PM CDT... AT 323 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GAINESVILLE...OR 12 MILES WEST OF EUTAW. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GAINESVILLE. NEW MOUNT HEBRON. WEST GREENE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 4:00 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CDT WED MAY 27 2009 ALZ033-039-040-272145- DALLAS-MARENGO-PERRY- 400 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS...MARENGO AND PERRY COUNTIES UNTIL 445 PM CDT... AT 359 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR UNIONTOWN...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UNIONTOWN. MARION JUNCTION. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 4:47 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 447 PM CDT WED MAY 27 2009 ALZ040-272230- DALLAS- 447 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS COUNTY UNTIL 530 PM CDT... AT 445 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR CENTRAL MILLS...OR 14 MILES SOUTHEAST OF UNIONTOWN...MOVING EAST AT 20 MPH. SMALL HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CENTRAL MILLS. SAFFORD. BOGUE CHITTO. MARION JUNCTION. ORRVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 39 min |
| May 27, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 33 min |
| May 27, 3:33 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| May 27, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 37 min |
| May 27, 4:06 PM CDT | Areal Flood Advisory | BMX | Dallas, Marengo, Perry | 3 hr |
| May 27, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 44 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| May 27, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 40 min |
| May 27, 5:20 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton | 115 min |
| May 27, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 50 min |
| May 27, 6:01 PM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| May 27, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 44 min |
| May 27, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.